Alert archive / Michigan / Beach Hazards Statements in 2018
Beach Hazards Statement 25, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 21, 2018, 4:30 AM EDT for Schoolcraft County, Michigan. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 4:30 AM EDT (08:30 UTC)
- Expired
- Sep 21, 2018, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
575 WHUS43 KMQT 210830 CFWMQT Lakeshore Hazard Message National Weather Service Marquette MI 430 AM EDT Fri Sep 21 2018 MIZ005>007-220230- /O.CON.KMQT.LS.Y.0002.180921T1800Z-180922T0300Z/ Marquette-Alger-Luce- 430 AM EDT Fri Sep 21 2018 ...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... The National Weather Service in Marquette has issued a Lakeshore Flood Advisory...which is in effect from 2 PM this afternoon to 11 PM EDT this evening. * Winds...Southwest winds over Lake Superior will shift to the northwest late this morning and will increase to 30 to 40 mph with gusts to 45 to 50 mph during the afternoon. Winds will quickly diminish this evening. * Waves...Waves will build to 12 to 17 feet this afternoon and then subside to 3 to 5 feet tonight. The highest waves will occur east of Marquette. * Impacts...The large, pounding waves will produce areas of beach erosion this afternoon and evening, especially east of Marquette. Minor damage to docks and other shoreline structures is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Advisory indicates that onshore winds and waves will generate flooding of low areas along the lakeshore. && $$ MIZ014-220000- /O.NEW.KMQT.BH.S.0025.180921T0830Z-180922T0000Z/ Southern Schoolcraft- 430 AM EDT Fri Sep 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this evening. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Rolfson
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 21, 1:31 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 21, 1:31 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
131 AM EDT Fri Sep 21 2018
.SHORT TERM...(This evening through Friday)
Issued at 423 PM EDT THU SEP 20 2018
...Strong early fall storm with multiple hazards through Fri...
Deepening low pressure systems in the Upper Great Lakes in the fall
usually spell active weather. Next 24 hours is no exception with
mutliple hazards.
Large scale trough has shifted to northern Plains with primary sfc
low at 19z around 1000mb in northeast NE. Based on temps/dwpnts and
winds, sfc warm front stretches from low across northern IA and into
far southern WI/southern Lk MI and southern lower MI. Downright
steamy south of the front with lower 90s over lower 70s from
northern IA into northern IL. Meanwhile, Upper Michigan remains well
to the north of warm front stuck in stable low-level airmass with
stratus and expanding shield of light rain. Showers/t-storms btwn
these two distinct airmasses have been firing since this morning
over southern MN and based on latest high res models that are
initializing well, these t-storms are expected to lift from wcntrl
WI into western Upper Michigan by early this evening. Also still
watching for possible isold t-storms to develop farther east into
cntrl WI in the next few hours. Thus far think this is a low risk
since instability is nil in this area.
Thus far, all storms upstream in MN and WI are mostly rooted aloft
as they are firing on northern edge of MUCAPE gradient since the sfc
front is still well south of there. However, there still could be
risk of stronger wind gusts in stronger storms or even heavier
showers as the low-level jet overhead this evening is over 50 kts
from the SSW. At this point think bigger hazard will be heavy rain
with PWATS over 1.75 inches advecting into Upper Michigan on nose of
stronger H925-H7 moisture transport. At this point, think the system
remains progressive enough to keep flooding hazard mitigated. Issued
an SPS for western tier of Upper Michigan as don't think a flash
flood watch is needed. Could see the need for an flood advisory once
radar trends are more evident so will be more of a nowcast issue.
Later this evening or early overnight, signal that line of t-storms
crosses west to east across Upper Michigan. Already seeing start of
a broken line of t-storms southeast SD into northeast NE. Certainly
a risk that these t-storms could be strong given the shear (0-1km
shear alone is over 50 kts and oriented perpendicular to expected
line) and overall strong dynamics/strong wind fields aloft. Best
expectation for arrival in western UP is 03z with exit east of Upper
Michigan around 09z. At the least should see brief heavy downpours
and gusty winds as this line moves through.
Attn late tonight turns to synoptic effects behind the exiting low
pressure system which slides east of Lk Superior on Fri morning. NW
winds 30-40 mph on Lake Superior will spread across all of northern
Upper Michigan by Fri aftn. Strongest wind gusts will be along Lk
Superior shore. Strong winds will result in building waves on Lk
Superior and have issued a lakeshore flood advisory for Marquette
through northern Luce county. Could need another lakeshore flood
advisory for tip of Keweenaw but will let mid shift decide on that.
Otherwise, day will feature falling temps and breezy conditions
across all of Upper Michigan. Lake effect rain showers expected with
sufficient mositure to H7 and sufficient instability as lake to top
of inversion delta t/s exceed 13c.
.LONG TERM...(Friday night through Thursday)
Issued at 336 PM EDT THU SEP 20 2018
After the late week shortwave slides east with a frontal boundary
following close behind, optimal radiational cooling conditions
develop Fri ngt across the Upper Peninsula. High pressure arrives
and should erode any lingering clouds with much cooler air aloft and
light winds. Current temperature guidance suggests temps could fall
into the lower 30s across the Central/Western portions of the Upper
Peninsula, and could easily see the traditional cold spots falling
into the upper 20s before daybreak Saturday.
The mid-lvl trough mainly stays north of the area; however, a
secondary frontal boundary is just north of Superior Saturday. This
could introduce additional clouds and a slight chance for showers.
The longwave pattern begins to flatten into a quasi-zonal
orientation, which may produce a day or two in the extended with
quiet weather. Although due to the faster mid-lvl flow the ability
for systems to easily traverse the Northern CONUS will bring small
chances for showers with temps in the 60s and cool overnights in the
30s to low 40s closer to Lake Superior and Michigan.
Tue/Wed of next week will start to focus on a system expected to
develop over the Central Rockies. This system will have much cooler
air sliding south from Canada mid-week, and will eventually arrive
across the Great Lakes. While we anticipate some moderation to the
airmass by late next week, guidance has been suggesting much colder
air to arrive for a brief period late next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 128 AM EDT FRI SEP 21 2018
IFR conditions will continue into this morning as the rain and low
clouds move through. Look for a low-level jet with winds up to 50
kts to move out this morning at CMX and SAW which will likely cause
LLWS. Conditions will improve this afternoon. Expect gusty winds
today to 30-40kt at KSAW/KCMX, strongest at KCMX. Winds at KIWD
will gust to 30kt.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 423 PM EDT THU SEP 20 2018
Through tonight low pressure currently ejecting out of the central
Plains will track across Lake Superior into early Friday morning. As
the area of low pressure deepens, expect east gales up to 45 kts,
strongest over west half between Isle Royale and Duluth. As the low
pressure system exits east of Lake Superior on Friday, winds will
shift north-northwest and produce yet another round of gales across
all of Lake Superior. Peak winds could push 45 kts Fri aftn,
strongest over eastern Lake Superior. Friday night high pressure
will gradually slide eastward, reducing wind speeds across Lake
Superior. On Saturday, expect the winds to become southwest between
20 and 30 knots as a weak low pressure system tracks across Lake
Superior. On Sunday, winds will switch around and become northeast
around 20 to 25 knots. Expect southeast winds to 30 kts Mon into Tue
over Lake Superior, strongest over the east half.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Advisory from 2 PM this afternoon to 11 PM EDT
this evening for MIZ005>007.
Lake Superior...
Gale Warning until 10 PM EDT this evening for LSZ264>267.
Gale Warning until 6 PM EDT /5 PM CDT/ this evening for LSZ162-
263.
Gale Warning from 11 AM this morning to 10 PM EDT this evening
for LSZ250-251.
Gale Warning from 11 AM this morning to 8 PM EDT this evening
for LSZ242>245-248-249.
Lake Michigan...
Gale Warning until 8 PM EDT this evening for LMZ221-248-250.
&&
SHORT TERM...JLA
LONG TERM...Beachler
AVIATION...07
MARINE...JLAHazardous weather outlook, Sep 21, 4:24 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 424 AM EDT Fri Sep 21 2018 MIZ001>007-009>014-084-085-221100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 424 AM EDT Fri Sep 21 2018 /324 AM CDT Fri Sep 21 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Windy conditions, especially for locations along Lake Superior shorelines, will create high waves and potentially cause minor beach erosion this afternoon into this evening. See the current Lakeshore Flood Advisory and Wind Advisory statements for additional details. Areas of frost will likely develop in the interior sections of Upper Michigan by late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LSZ162-240>251-263>267-221100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 424 AM EDT Fri Sep 21 2018 /324 AM CDT Fri Sep 21 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Northwest gales are expected across all of Lake Superior today into this evening. See the latest Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An isolated thunderstorm is possible Monday night. South gale force gusts to 35 knots will be possible Monday afternoon into Monday evening over the east half of Lake Superior. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LMZ221-248-250-221100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 424 AM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Southwest gales will become northwest gales this afternoon and continue into early evening. See the latest Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms will be possible late Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. Voss
In the hours before
Local storm report, Sep 20, 10:58 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1058 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HEAVY RAIN 6 ESE WAKEFIELD 46.44N 89.83W
09/20/2018 M1.81 INCH GOGEBIC MI MESONET
MESONET STATION WKFM4, 6 ESE WAKEFIELD.
0956 PM HEAVY RAIN 3 W ECHO LAKE 46.61N 88.91W
09/20/2018 M1.75 INCH HOUGHTON MI MESONET
MESONET STATION KTNM4, 8 N KENTON.
1031 PM HEAVY RAIN 2 WSW TWIN LAKES 46.88N 88.86W
09/20/2018 M1.73 INCH HOUGHTON MI MESONET
MESONET STATION MC008, 1 WSW TWIN LAKES.
1013 PM HEAVY RAIN 3 SSW PELKIE 46.78N 88.66W
09/20/2018 M1.70 INCH BARAGA MI MESONET
MESONET STATION PIEM4, 3 SSW PELKIE.
1019 PM HEAVY RAIN 3 NE ARNHEIM 46.95N 88.45W
09/20/2018 M1.54 INCH HOUGHTON MI MESONET
MESONET STATION MC031, 2 NE ARNHEIM.
&&
JSSLocal storm report, Sep 20, 11:04 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1104 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND GST 6 ESE CHASSELL 47.00N 88.40W
09/20/2018 M38 MPH HOUGHTON MI BUOY
BUOY STATION 45025, 6 ESE CHASSELL.
1011 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
09/20/2018 M36 MPH HOUGHTON MI ASOS
ASOS STATION CMX, HOUGHTON CO. AIRPORT.
1000 PM HIGH SUST WINDS 7 N KEWEENAW POINT 47.50N 87.70W
09/20/2018 M36 MPH LSZ244 MI BUOY
BUOY STATION WDB9821, 6 N KEWEENAW POINT.
1000 PM NON-TSTM WND GST 48 ENE ROCK OF AGES 48.22N 88.37W
09/20/2018 M36 MPH LSZ264 MI BUOY
BUOY STATION PILM4, PASSAGE ISLAND ISLE
ROYALE.
1000 PM NON-TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.22W
09/20/2018 M36 MPH LSZ266 MI BUOY
BUOY STATION STDM4, STANNARD ROCK.
&&
JSSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:01 PM EDT | Special Marine Warning | MQT | 29 min | |
| Sep 21, 4:23 AM EDT | Wind Advisory | MQT | Alger, Houghton, Keweenaw, Luce, Marquette, Schoolcraft | 18 hr |
| Sep 21, 3:20 PM EDT | Frost Advisory | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 5 more | 18 hr |
| Sep 21, 4:33 PM EDT | Small Craft Advisory | MQT | 16 hr |
Nearby
Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.